Alert archive / Montana / Special Weather Statements in 2014

Special Weather Statement, NWS Missoula, MT

August 2, 2014Flathead County, Montana

NWS Missoula, MT issued this special weather statement at Aug 2, 2014, 10:47 PM MDT for Flathead County, Montana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2014, 10:47 PM MDT (04:47 UTC)
Expired
Aug 2, 2014, 11:30 PM MDT
In force
43 min
Issued by
NWS Missoula, MT

County Flathead County, MT

The radar

The Missoula radar (KMSX), 137 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 4.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2014-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 952 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2014-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
952 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
2880 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

180 
WWUS85 KMSO 030447
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1047 PM MDT SAT AUG 2 2014

MTZ001>003-030530-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER REGION-
1047 PM MDT SAT AUG 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FLATHEAD...EASTERN
SANDERS...NORTHWESTERN LAKE AND EASTERN LINCOLN COUNTIES UNTIL 1130
PM MDT...

AT 1044 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES WEST OF
WHITEFISH TO 23 MILES NORTHWEST OF BIG ARM...AND MOVING EAST AT 25
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...KALISPELL...
EVERGREEN...WHITEFISH...COLUMBIA FALLS...BIG ARM...MARION...LUPFER...
KILA...LAKE MARY RONAN...ELMO...PROCTOR...DAYTON...LA SALLE...
LAKESIDE...SOMERS...ROLLINS AND CRESTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4845 11412 4777 11411 4791 11498 4858 11499
TIME...MOT...LOC 0447Z 284DEG 22KT 4846 11470 4796 11469

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 2, 2:45 PM MDT, 8 hours 2 minutes earlier.

Area forecast discussion, Aug 2, 2:45 PM MDT, 8 hours 2 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
245 PM MDT Sat Aug 2 2014

.DISCUSSION...An upper level wave brought scattered showers and a few
embedded light thunderstorms from 5 am MDT this morning through
early this afternoon across southern Idaho County northeast to
Granite County. The activity produced several dozen lightning
strikes mainly over mountainous areas. As this wave moves
eastward, scattered thundershower activity will fire up from Ovando
south to Butte this afternoon. Behind it, there is still the
potential for showers to develop but may remain over the terrain.
Another wave that has produced showers and thunderstorms over
northeastern WA and the ID Panhandle will help to induce activity
over northwest Montana this afternoon and evening with main
threats being gusty winds, lightning and locally heavy rain.

The next upper level wave that weather models are keying on
has been tracking across central Oregon and is forecast to track
across central Idaho into western Montana by daybreak Sunday.  A few
of the high-resolution models have been hinting at a few storms
breaking out over eastern OR/WA and moving over the Camas Prairie by
late this afternoon into early evening. If they keep their
strength, there is the possibility for strong wind gusts with these
storms. As the wave moves through the area tonight, there is a
chance for night-time thunderstorms especially across Clearwater and
northeastern Idaho Counties in Idaho and from Mineral to Ravalli
Counties. Main threats would be locally heavy rain, lightning and
gusty winds.

On Sunday there will be a general chance for diurnal thunderstorms
developing with the higher terrain seeing the best chance for
activity. Temperatures will remain above normal for this time of
year.

Monday, a very wet disturbance that can be traced back to the
southwestern us monsoon will graze the northern Rockies.
Uncertainty remains high with the trajectory of the system as some
models recently started trending to a more southeasterly path over
Wyoming. And considerable disagreement among the many weather
models continues to cloud the forecast. But, confidence is growing
that at least Lemhi county, Idaho, and southwestern Montana will
be impacted.

The air mass with this system is extremely moist for the Northern
Rockies, and has tremendous potential for heavy rain. However,
such a moist air mass will cause a lot of cloud cover weakening
the biggest driver of rain this time of year, thunderstorms
powered by strong surface heating under initially clear skies. As
a result, rain is expected to be more wide spread and moderate
with a few embedded thunderstorms. Portions of Lemhi county and
southwestern Montana may receive half an inch to an inch of rain
Monday and Tuesday. The main impact of this could be to set back
fire season in the affected area.

Portions of central western Montana and the rest of central Idaho
will receive less rain, but could still get pretty wet. Northwest
Montana may get a few showers, but will be relatively dry overall.

&&

.AVIATION...Widely scattered thunderstorms are developing across
the region. KGPI and KBTM look to have the best potential for a
passing storm through 03/0300z. A weak weather disturbance may
kick off a few thunderstorms after midnight potentially impacting
all terminals. Slight chances of storms return again Sunday
afternoon which may impact all terminals.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Follow us on Facebook and Twitter!
https://www.facebook.com/NWSMissoula
https://www.twitter.com/NWSMissoula

In the hours before

Special weather statement, Aug 2, 10:11 PM MDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1011 PM MDT SAT AUG 2 2014

IDZ009-010-030500-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
1011 PM MDT SAT AUG 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 1100
PM MDT...

AT 1010 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 16 MILES WEST OF HIGHWAY 93 BETWEEN SALMON AND
ELLIS...OR 22 MILES SOUTHWEST OF SALMON...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HIGHWAY 93 BETWEEN
SALMON AND ELLIS AND WILLIAMS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4493 11443 4510 11435 4500 11377 4477 11388
TIME...MOT...LOC 0411Z 288DEG 16KT 4498 11426
Special weather statement, Aug 2, 10:14 PM MDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1014 PM MDT SAT AUG 2 2014

MTZ001-030500-
KOOTENAI/CABINET REGION-
1014 PM MDT SAT AUG 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FLATHEAD AND CENTRAL
LINCOLN COUNTIES UNTIL 1100 PM MDT...

AT 1006 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 13 MILES NORTHEAST OF LIBBY...MOVING EAST AT 25
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...TREGO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4872 11487 4848 11475 4833 11561 4863 11557
TIME...MOT...LOC 0414Z 263DEG 21KT 4856 11534
Special weather statement, Aug 2, 10:25 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1025 PM MDT SAT AUG 2 2014

MTZ002>004-043-030515-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-POTOMAC/SEELEY LAKE
REGION-WEST GLACIER REGION-
1025 PM MDT SAT AUG 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDERS AND CENTRAL
LAKE COUNTIES UNTIL 1115 PM MDT...

AT 1018 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES SOUTHWEST
OF BIG ARM TO 9 MILES NORTHWEST OF DIXON...AND MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...POLSON...DIXON...
PABLO...RONAN...SAINT IGNATIUS...MOIESE...ROUND BUTTE...CHARLO...
ALLENTOWN...FORT CONNAH AND KICKING HORSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4770 11398 4728 11399 4734 11455 4769 11458
TIME...MOT...LOC 0424Z 270DEG 13KT 4759 11447 4738 11446

KINO
Local storm report, Aug 2, 10:28 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1028 PM MDT SAT AUG 2 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     11 SSW KOOTENAI FALLS   48.29N 115.84W
08/02/2014                   LINCOLN            MT   LAW ENFORCEMENT

            REPORT OF A TREE DOWN BLOCKING THE SOUTH
            BOUND LANES OF HIGHWAY 56 BETWEEN MILE
            MARKER 23 AND 24.

&&

NWS MISSOULA MT
IRIS SYSTEM
Local storm report, Aug 2, 10:35 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1035 PM MDT SAT AUG 2 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     TSTM WND GST     1 W TROY                48.47N 115.92W
08/02/2014  M36 MPH          LINCOLN            MT   MESONET

            MESONET STATION 1 W TROY /TROM8/

&&

NWS MISSOULA MT
IRIS SYSTEM
Special weather statement, Aug 2, 10:47 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1047 PM MDT SAT AUG 2 2014

MTZ001>003-030530-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER REGION-
1047 PM MDT SAT AUG 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FLATHEAD...EASTERN
SANDERS...NORTHWESTERN LAKE AND EASTERN LINCOLN COUNTIES UNTIL 1130
PM MDT...

AT 1044 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES WEST OF
WHITEFISH TO 23 MILES NORTHWEST OF BIG ARM...AND MOVING EAST AT 25
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...KALISPELL...
EVERGREEN...WHITEFISH...COLUMBIA FALLS...BIG ARM...MARION...LUPFER...
KILA...LAKE MARY RONAN...ELMO...PROCTOR...DAYTON...LA SALLE...
LAKESIDE...SOMERS...ROLLINS AND CRESTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4845 11412 4777 11411 4791 11498 4858 11499
TIME...MOT...LOC 0447Z 284DEG 22KT 4846 11470 4796 11469

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:54 PM MDTSpecial Weather StatementMSOLincoln51 min
Aug 2, 9:16 PM MDTSpecial Weather StatementMSOLake44 min
Aug 2, 9:28 PM MDTSpecial Weather StatementMSOLake47 min
Aug 2, 9:34 PM MDTSpecial Weather StatementMSOLincoln26 min
Aug 2, 10:14 PM MDTSpecial Weather StatementMSOLincoln46 min
Aug 2, 10:25 PM MDTSpecial Weather StatementMSOLake50 min
Aug 2, 11:08 PM MDTSpecial Weather StatementMSOLake52 min
Aug 2, 11:27 PM MDTSpecial Weather StatementMSOFlathead48 min
Aug 2, 11:28 PM MDTSpecial Weather StatementMSOFlathead47 min
Aug 2, 11:53 PM MDTSpecial Weather StatementMSOFlathead52 min
Aug 2, 11:56 PM MDTSpecial Weather StatementMSOLake49 min
Aug 3, 12:20 AM MDTSpecial Weather StatementMSOFlathead40 min
Aug 2, 6:42 PM MDTSpecial Weather StatementMSOLewis48 min
Aug 2, 9:33 PM MDTSpecial Weather StatementMSOClearwater42 min
Aug 2, 10:11 PM MDTSpecial Weather StatementMSOLemhi49 min

Nearby

Special Weather Statements in Montana, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.